I have a problem that is driving me crazy and I hope someone can give me advice! For several years I was on PPI medication (Nexium and Aciphex)due to recurrent acid reflux. I took one per day and everything seemed ok. Doctor switched me from Nexium to Aciphex because Nexium wasn't working as well after a couple of years of taking it. About 6 months ago I changed my diet and lost 40 pounds and was able to come completely off the PPI meds with no reflux. I was thrilled to say the least. Now, in just the past week, I have been hit with the worst burning in my chest that I have ever felt. It is literally a 24 hour burn that won't respond to anything. I went back to my Aciphex but it was giving me shortness of breath sensation so I switched to my leftover Nexium pills with a dosage of 2 40mg pills per day to try to get the situation under control. I got some minor relief but now the burn is coming right through the Nexium and I'm feeling it around the clock. I've tried Mylanta, Tums, Pepto also and even these have no effect. I'm beginning to wonder what is going on here. I might point out that this episode seemed to be triggered when I lifted some heavy boards and pulled my back.
Oddly enough, the only way I can get the burning to stop for a while is to run on my exercise machine for about 30 minutes. Not sure why this is the case but it works.
You may want to consider a diagnosis other than GERD. This can include an ulcer or inflammation of the upper digestive tract. Tests to consider would be an upper GI series, or upper endoscopy (which would be the more comprehensive test).
If those tests are negative, you may want to consider a 24-hr pH study, which is the definitive test for GERD. If positive despite taking Nexium or Aciphex, then surgery to treat the GERD may be considered.
You may want to discuss these options with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I have been on ppi's for 5 years and started having swallowing problems at the top of my throat along with severe breathing problems now when I drink even water it hurts really bad and pain goes down my arms the darn hmo has schedualed me for a scop but that has been 7 months still waiting what causes the top of my esophagus to hurt so darn bad and for the food to stop ? and I choke severely at times anyway answere for support please thanks
Gas X helps with gas if I feel bloated but what would it do for heartburn?? I'm scared I may have a hiatal hernia and maybe lifting the boards aggravated it or something. This constant burning is HORRIBLE!!!
I read another post where a woman described what she called "acid reflux flare-ups". What she described sounds exactly what I'm having - acid reflux attack that came on suddenly and won't respond to any treatment. What the heck can I do to stop it?
drinking water provides temporary relief,alka selzer helps where gas x fails.
There is some information on certain exercises which aggravate acid reflux,called 'jarring exercise' such as running,you may want to google and learn more.If i remember ,jarring exercise loosens the LES.
Honestly if the burning is that terrible it sounds like you need to see your internist or primary care doctor right away and perhaps like the other person said, have an upper GI done or an endoscopy scheduled. I actually had that come up too all off a sudden in association with my lower abdominal pain. I hear Gi symptoms often are related. When I developed ulcers after long term use with prednisone months ago, I think protonix helped more then prevacid or nexium for me. But then again everyone is so individual. I'm certain on Monday your primary care doctor can see you if it's as urgent as it sounds.
Wow! I found something that cured me almost instantly last night! I was on the verge of going to the emergency room because the chest burning was so intense and my medication wasn't doing a thing to stop it. Out of desperation I drank some aloe vera juice I had placed in the fridge about 6 months ago and within 5 minutes the horrible burning pain was gone. Does anyone know why this would happen?? I've been drinking 1 ounce of the aloe juice with 1 ounce of grape juice all day long today anytime I feel the beginnings of a burn and immediately it stops. It's like putting water on a fire in my stomach. My Nexium won't work and my Aciphex won't work and aloe vera juice works almost instantly? I am amazed to say the least. I'm going to see the doctor this week but maybe now I will last until my appointment.
Go to the doc as planned - aloe vera is a natural soothing agent and will coat the inflammation, but it will take a long time for benefits (healing, etc.) - you can use the aloe vera in conjunction with your diagnosis.....
I still agree and say go to the doctor...I use aloe vera every one in a while...it's a natural pain reliever but it is only really a band aide. GERD, as I read if left too long can cause serious damage and so does other ailements of the stomach. I know for now the pain seems like it is gone...I took one medication and it did something similar for me too but eventually, it will come back...your body is wonderful at building tolerances to things which is why I'm going to a pain clinic in the interim before I see another GI specialist. Good luck.
I am seeing a doctor soon. Just waiting for my appointment. I'm beginning to think this isn't acid reflux simply because the feeling of the pain is different and more consistant. It's under my sternum and to the left and is more of a gnawing burn that a GERD burn. I'm beginning to think it may be an ulcer now but I will let the doctor decide when I see him.
I'm continuing to take the aloe vera juice with doses of DGL and this is helping quite a bit.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.